Florida, 2018Tornado in Florida, November 5, 2018
November 5, 2018 · NWS MOB · 1 event in 1 county or zone
Strong to severe thunderstorms developed ahead of a strong cold front. These thunderstorms produced high winds and an isolated tornado which caused damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed ahead of a strong cold front. These thunderstorms produced high winds and an isolated tornado which caused damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 5, 5:17 PM CST, 58 minutes earlier.
Area forecast discussion, Nov 5, 5:17 PM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
517 PM CST Mon Nov 5 2018
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
00Z issuance...Main impacts for departures and arrivals overnight
will be a lowering in cigs and vsby to IFR/LIFR categories. Some
areas could experience onset of localized dense fog reducing vsby
to half mile or less. Scattered, to at times numerous shra/and a
few tsra lifting northward over the central Gulf coast tonight.
Winds mostly south 5 to 10 knots. /10
&&
.PREV DISCUSSION... /issued 413 PM CST Mon Nov 5 2018/
NEAR TERM /Now Through Tuesday/...A vigorous mid level short
wave trof mostly to the west northwest of the forecast area this
afternoon will continue to track eastward across northern and
central parts of MS and AL tonight and early Tue helping to
initiate better rain chances across much of the forecast area
tonight and during most of the day on Tue. Most of the guidance
continues to show the better lift and higher omega values
generally to the north of the forecast area through the the next
24 hours limiting the threat for severe weather further south
across Southwest AL..Southeast MS and the Western FL Panhandle.
The best shear and forcing in the lower levels, mostly from a
departing 50 to 60 knot 850 jet, will be squirting northern
sections of the forecast area later this evening and overnight
coupled with limited instability in the boundary layer during this
time frame mainly due to diurnal cooling overnight. Model
soundings tonight also depict somewhat of a warm layer between 10
and 15kft helping to keep mid level lapse rates in check,
generally running around 6 c/km or less. Plenty of dry air is
noted aloft through the period which could help transfer some
forward momentum to the surface resulting in gusty winds with some
of the stronger thunderstorms later this evening and overnight.
As a result expect a few strong thunderstorms to track across the
forecast area tonight and early Tue, especially to the north,
remaining mostly below severe limits through the near term period.
Showers and thunderstorms will be moving out generally from west
to east by Tue afternoon with maybe some breaks of sun across
extreme northern sections of the forecast by mid to late
afternoon.
For tonight we also see a good signal for the development of fog
late this evening and overnight with some areas possible become
dense before the sunrise. Will have to monitor the fog for possible
advisories especially near sunrise Tue.
Temperatures will be above seasonal norms through tomorrow afternoon
due to the increased warm air advection ahead of the short wave trof
passing mostly to the north. Lows tonight will range from the upper
60s to lower 70s for most inland areas and the middle 70s near the
coast. Highs tue will range from the middle to upper 70s generally
along and north of highway 84 and the lower 80s to the south.
32/ee
SHORT TERM /Tuesday night Through Thursday night/...A large and
broad upper trof over the CONUS amplifies significantly over the
central states Thursday into Thursday night in response to a
powerful Canadian system. During this period, a series of
shortwaves move across the region along with strong surface high
pressure building over the central states and into the southeast
states. The shortwaves lead to development of a series of surface
waves which move along a frontal boundary in the general area
while the building surface high pressure later shifts the front
into the marine area. The frontal boundary will initially be near
the coast Tuesday evening then shifts northward into central
Alabama/Mississippi overnight in response to a surface wave
progressing along the front from Texas. Will have chance pops near
the coast Tuesday evening as the front moves northward with
otherwise mainly slight chance pops for the remainder of the
night. The front then moves southward back through the forecast
area on Wednesday then into the marine area Wednesday night as
surface high pressure builds into the region. With the front
returning southward through the area along with a continuing
series of shortwaves moving across the region, will have likely
pops on Wednesday and primarily good chance pops Wednesday night.
In response to the amplifying upper trof, an inverted surface trof
gradually develops over the area Thursday into Thursday night.
Will have likely pops generally over the eastern portion of the
area on Thursday where the best coverage of precipitation is
expected, with chance to good chance pops further to the west.
Chance pops follow for Thursday night. /29
LONG TERM /Friday Through Monday/...The amplified upper trof over
the central states takes on a negative tilt while moving off
across the interior eastern states through Friday night. The cold
front initially over the forecast area Friday morning moves
quickly east of the area during the day followed by a dome of
cool surface high pressure building into the eastern states
through Saturday. Will have likely pops over the southern portion
of the area on Friday as a continuing series of shortwaves move
across the area along with the exiting front, tapering to chance
pops further inland. Dry conditions then develop by Saturday and
continue into Sunday. A series of powerful shortwaves move out of
western Canada and into the central states, leading to another
amplified upper trof developing over the central states and
beginning to advance into the eastern states through Monday.
Another surface low develops well to the north in response to this
next system, and is expected to bring a reinforcing cold front
across the Plains and eventually through the forecast area on
Monday. No precipitation is expected with the front due to dry
deep layer air in place over the region, and a dry forecast
continues through Monday. The coldest night of the period looks to
be Saturday night when lows range from the upper 30s inland to the
lower 40s at the coast. /29
MARINE...Areas of fog, possibly dense, will form mostly over inland
bays and sounds and along the immediate coast this evening and
overnight then slowly lift through midday. A light to moderate
southerly wind flow is expected through early Thu. Later in the week
a strong cold front will move south across much of the northern Gulf
beginning late Thu night into Fri. A moderate to strong offshore
flow is expected in the wake of the front late in the week. The best
chance for showers and thunderstorms will be late tonight through
Tue morning followed by better coverage Wed through Fri morning.
32/ee
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Nov 5, 5:32 AM CST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
532 AM CST Mon Nov 5 2018
ALZ056>060-261>266-FLZ201>206-061145-
Conecuh-Butler-Crenshaw-Escambia-Covington-Mobile Inland-
Baldwin Inland-Mobile Central-Baldwin Central-Mobile Coastal-
Baldwin Coastal-Escambia Inland-Escambia Coastal-Santa Rosa Inland-
Santa Rosa Coastal-Okaloosa Inland-Okaloosa Coastal-
532 AM CST Mon Nov 5 2018
...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and northwest Florida.
.DAY ONE...Today and Tonight.
Dense Fog Advisory.
Moderate risk of rip currents today through Tuesday night for
coastal Alabama and northwest Florida beaches.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ALZ051>055-MSZ067-075-076-078-079-061145-
Choctaw-Washington-Clarke-Wilcox-Monroe-Wayne-Perry-Greene-Stone-
George-
532 AM CST Mon Nov 5 2018
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.
.DAY ONE...Today and Tonight.
Some strong storms are possible late tonight into Tuesday morning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ630>636-650-655-670-675-061145-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
532 AM CST Mon Nov 5 2018
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
Small craft should exercise caution across the Gulf waters tonight through
the middle of the week. A few strong storms will be possible over
the coastal waters Monday night into Tuesday.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
Tornado, Okaloosa
- When
- November 5, 6:15 PM CST to 6:16 PM CST
- Where
- Okaloosa County, 5 mi SSE of Crestview
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Emergency Manager
- Coordinates
- 30.683, -86.568
A food services building and perimeter fence were damaged at the Okaloosa Correctional Facility. Based on an analysis of radar data and pictures from emergency management, the damage was the likely result of a very brief EF-0 touchdown.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 5 to 6, 20181 death · 3 injured · $5.6 million · EF2 · 38 events
- Tornadoes and Flash Flood in Mississippi, November 5, 2018$3.6 million · EF2 · 9 events
- Tornadoes in Louisiana, November 5, 2018$325,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Kentucky, November 5 to 6, 2018$870,000 · EF1 · 21 events
- Tornadoes and Damaging Winds in Alabama, November 5 to 6, 2018$1,000 · EF1 · 10 events
- Damaging Wind in Tennessee, November 5, 2018$20,000 · 55 kt wind · 1 event
- Flooding in Virginia, November 5, 20186 events
- Flash Flooding in Arkansas, November 5, 20183 events
- Flooding in Kentucky, November 5 to 6, 20182 events
- Flood in Puerto Rico, November 5, 20181 event
- Heavy Rain in Puerto Rico, November 5, 20181 event
- Damaging Wind in Arkansas, November 5, 2018$10,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791906.